top of page
Search

TAPERING DOWN VENLAFAXINE (EFFEXOR)

Updated: May 11


Tapering off venlafaxine (Effexor) should always be done under the guidance of a healthcare professional, as abruptly stopping this medication can lead to withdrawal symptoms. Here's a general guideline for tapering off venlafaxine:



  1. Consult with your healthcare provider: Discuss your desire to stop taking venlafaxine. They can help you create a tapering plan that suits your individual needs and monitor your progress.

  2. Gradual Reduction: Typically, venlafaxine is tapered off slowly to minimize withdrawal symptoms. Your doctor may recommend reducing your dosage by 37.5mg every 1-2 weeks, depending on your response and tolerance.

  3. Monitor for Withdrawal Symptoms: Throughout the tapering process, pay attention to any withdrawal symptoms you may experience, such as dizziness, nausea, headache, irritability, and flu-like symptoms. Inform your doctor of any significant discomfort.

  4. Be Patient: Tapering off venlafaxine can take time, and it's essential to be patient throughout the process. Rushing the tapering process can increase the likelihood of withdrawal symptoms.

  5. Stay in Communication: Keep in touch with your healthcare provider regularly during the tapering process. They can provide support, adjust your tapering schedule if needed, and address any concerns you may have.

  6. Consider Switching to Extended-Release Formulation: If you're currently taking immediate-release venlafaxine, your doctor may switch you to the extended-release formulation before starting the tapering process. Extended-release formulations can sometimes be easier to taper off due to their smoother pharmacokinetic profile.

  7. Supportive Measures: Engage in self-care practices to support your mental and emotional well-being during the tapering process. This may include regular exercise, adequate sleep, stress management techniques, and seeking support from friends, family, or a therapist.



BACKGROUND SCIENCE

Venlafaxine is a serotonin-norepinephrine reuptake inhibitor (SNRI), meaning it increases the levels of serotonin and norepinephrine in the brain by blocking their reabsorption into nerve cells. This action helps regulate mood and alleviate symptoms of depression and anxiety.


Withdrawal symptoms from venlafaxine can typically start within a few days to a week after reducing the dosage or discontinuing the medication. However, the onset and severity of withdrawal symptoms can vary depending on factors such as:

  1. Dosage Reduction: The rate at which the dosage is reduced can influence the onset of withdrawal symptoms. Gradual tapering over several weeks or months is generally recommended to minimize withdrawal effects.

  2. Individual Sensitivity: Some individuals may be more sensitive to changes in medication dosage and may experience withdrawal symptoms sooner or more intensely.

  3. Duration of Use: Withdrawal symptoms may be more pronounced in individuals who have been taking venlafaxine for an extended period.

  4. Dosage Strength: Higher dosages of venlafaxine may be associated with more severe withdrawal symptoms.

Common withdrawal symptoms from venlafaxine can include:

  • Dizziness

  • Nausea

  • Headache

  • Fatigue

  • Flu-like symptoms (muscle aches, sweating, chills)

  • Insomnia or vivid dreams

  • Irritability or mood swings

  • Electric shock sensations (often described as "brain zaps")


THE SCIENCE BEHIND WITHDRAWAL The science behind withdrawal symptoms from venlafaxine (Effexor) involves its mechanism of action and how the brain adapts to its presence over time.


When someone takes venlafaxine regularly, their brain adapts to the increased levels of serotonin and norepinephrine. Over time, the brain may adjust its functioning to accommodate the presence of the medication. However, when the medication is suddenly reduced or discontinued, the brain is left with lower levels of serotonin and norepinephrine than it has adapted to. This disruption in neurotransmitter levels can lead to withdrawal symptoms.


Here's a breakdown of what happens at a neurochemical level:

1. Neurotransmitter Imbalance: Venlafaxine increases the levels of serotonin and norepinephrine in the brain. When the medication is discontinued, there is a sudden decrease in these neurotransmitters.

2. Neuroadaptation: The brain adapts to the presence of venlafaxine by making changes in neurotransmitter receptor sensitivity and other mechanisms to maintain equilibrium. When venlafaxine is removed, these adaptations are suddenly unmasked, leading to a neurotransmitter imbalance.

3. Withdrawal Symptoms: The neurotransmitter imbalance can lead to various withdrawal symptoms, including dizziness, nausea, headache, fatigue, and mood changes. These symptoms can vary in intensity and duration, depending on factors such as dosage, duration of use, and individual sensitivity.

It's essential to taper off venlafaxine gradually to allow the brain time to readjust to lower levels of the medication and minimize the risk of withdrawal symptoms. Tapering allows for a smoother transition, giving the brain time to adapt gradually to the changes in neurotransmitter levels. Additionally, supportive measures such as lifestyle changes, stress management techniques, and, in some cases, temporary use of other medications may help alleviate withdrawal symptoms during the tapering process.



Venlafaxine has a half-life of around 5 hours, meaning that approximately half of the drug is eliminated from the bloodstream every 5 hours. After one half-life, approximately 50% of the drug remains in the bloodstream. After two half-lives, approximately 25% remains, and so on.

Using this information, it takes about 5 half-lives for a drug to be mostly cleared from the bloodstream. For venlafaxine:


5 hours (half-life) x 5 (half-lives) = 25 hours

So, it takes approximately 25 hours for venlafaxine to be mostly cleared from the bloodstream. However, it's important to note that individual factors such as metabolism, dosage, and other medications can influence the clearance rate.





By Dr Purity Carr

GP & Menopause Doctor

Harvey, WA 6220

93 views0 comments

Comments


bottom of page